|CURRICULUM IN CARDIOLOGY - IMAGES
|Year : 2018 | Volume
| Issue : 3 | Page : 235-237
Pills to pearls: Drug-induced gingival overgrowth
Varshal J Barot
Consultant Periodontist, Shri Krishna Dental Clinic, Bardoli, Gujarat, India
|Date of Web Publication||11-Jan-2019|
Dr. Varshal J Barot
E-2/5, Professors Quarters' New Civil Hospital Campus, Majura Gate, Surat - 395 001, Gujarat
Source of Support: None, Conflict of Interest: None
Drug-induced gingival overgrowth is a well-known side effect associated with drugs such as anticonvulsants, calcium-channel blockers, and immunosuppressant. Calcium channel blockers are extensively used in the field of cardiovascular therapeutics. The aim of this paper is to increase the awareness and teamwork approach among medical practitioners/physicians and dentists to advise their patients beforehand of the possible side effects associated and highlight the importance of oral hygiene in preventing oral diseases and maintaining good oral health. Thus, making patients oral health literate is the first step in promoting the concept of “oral health = overall health.”
Keywords: Amlodipine, gingival enlargement, health literacy, oral hygiene
|How to cite this article:|
Barot VJ. Pills to pearls: Drug-induced gingival overgrowth. J Pract Cardiovasc Sci 2018;4:235-7
| Introduction|| |
The world's population is aging with increased prevalence of noncommunicable diseases. Cardiovascular disease (CVD) is the leading cause of death. Calcium channel blocker (CCB) is one of the initial drugs of choice for hypertension, which is a strong risk factor for CVD. CCB subclass like dihydropyridines-amlodipine and nifedipine are commonly associated with gingival enlargement having a prevalence of 3.3% and 6.3%, respectively. Health literacy is the functional ability to read, understand, and act on health information. Knowing the impact of oral health on overall health and well-being, integration of medical-dental health care will improve health-care quality at lower cost.
| Case Report|| |
A 40-year-old male patient presented with the history of swollen gums for 6 months. He was a known hypertensive and was on medication. Amlodipine 10mg/day, single tablet orally since 1 year as prescribed by his physician. No adverse habits were reported.
Clinical examination revealed generalized gingival enlargement of moderate severity with pronounced nodular “pearl bead appearance” enlargement of interdental papillae [Figure 1] covering a large area of the tooth structure. The change in gingival contour is more enlarged on the facial/buccal side as compared to the lingual. No pain or associated symptoms were given by the patient except the discomfort caused during chewing food which brought him to the dentist.
|Figure 1: Clinical photograph showing drug-induced gingival enlargement and poor oral hygiene.|
Click here to view
| Discussion|| |
Drug-induced gingival overgrowth confirms the key role of collagenase and integrins, membrane receptors present in the fibroblasts, due to their involvement in the catabolism of collagen. The three drug categories implicated: calcineurin inhibitors (immunosuppressant drugs), calcium channel blocking agents, and anticonvulsant drugs appear to present a multifactorial pathogenesis with a common molecular action: the blockage of the cell membrane in the Ca2+/Na+ ion flow. The alteration of the uptake of cellular folic acid, which depends on the regulated channels of active cationic transport and on passive diffusion, results in a dysfunctional degradation of the connective tissue. Certain intermediate molecules such as cytokines and prostaglandins play a role in this pathological mechanism. The concomitant inflammatory factor encourages the appearance of fibroblasts, which leads to gingival fibrosis.
The histopathological characteristics presents a parakeratinized squamous epithelium with acanthosis and elongated rete pegs extending deep into the connective tissue. The lamina propria shows collagen fibrosis with variable fibroblasts, an increase of vascularity, infiltration of inflammatory cells-containing plasma cells and lymphocytes, and an amorphous ground substance with evident changes of glycosaminoglycans.,,,
This enlargement makes esthetic and functional difficulties along with poor self-care oral hygiene which in turn aggravates the plaque-induced inflammation leading to edematous and hyperemic gingiva and thus perpetuates the cycle of gingival enlargement.
Management includes nonsurgical periodontal therapy (scaling and root planing), drug substitution (by the patient's physician), and even surgical intervention (gingival and periodontal surgeries) for extensive cases of enlargement.
During nonsurgical periodontal therapy, chlorhexidine digluconate mouth rinse (0.2% or 0.12% concentration); undiluted 10 ml and 15 ml, respectively, should be prescribed twice or thrice daily for 2–3 weeks along with careful mechanical cleaning. The efficacy of chlorhexidine may be reduced because of chemical interaction with sodium lauryl sulfate present in toothpaste. Thus, the time interval between tooth brushing and chlorhexidine mouth rinsing should, therefore, be at least 30 min.
Normal brushing, flossing, and interproximal brushing are difficult due to gingival enlargement; hence, it is advisable to use an electric toothbrush with a round head to clean the teeth in the same longitudinal fashion. Cleaning plaque from between the teeth can also be carried out if the patient is shown how to gently slide dental floss or tape along the tooth surfaces and under the edge of the gum. Thorough cleaning by brushing and flossing should be carried out at least once daily. Moreover, the patient should be advised for follow-up visit the dentist after 2 weeks of nonsurgical periodontal therapy.
Regression of drug-induced enlargement has been reported following drug substitution within a few weeks, but continuous supportive periodontal therapy is warranted. Moreover, substantial evidence from the dental literature indicates that gingival enlargement can be successfully controlled even under the continuous nonsubstituted drug administration by meticulous professional and self-care oral hygiene.
| Conclusion|| |
Oral hygiene seems to play a decisive role in the development of gingival enlargement hence physicians should refer the patients to dentists for oral prophylaxis and patient education for oral hygiene motivation before initiation of drugs causing gingival enlargement.
Awareness and integrated approach among the medical-dental fraternity for early identification and prevention of drug-induced gingival enlargement will minimize the treatment time to control this entity and improve the patient care.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Jorgensen MG. Prevalence of amlodipine-related gingival hyperplasia. J Periodontol 1997;68:676-8.
Ellis JS, Seymour RA, Steele JG, Robertson P, Butler TJ, Thomason JM, et al.
Prevalence of gingival overgrowth induced by calcium channel blockers: A community-based study. J Periodontol 1999;70:63-7.
Hartsell Z. Health care illiteracy: Implications for providers. JAAPA 2005;18:41-2, 44, 46-7.
Ramírez-Rámiz A, Brunet-LLobet L, Lahor-Soler E, Miranda-Rius J. On the cellular and molecular mechanisms of drug-induced gingival overgrowth. Open Dent J 2017;11:420-35.
Lucas RM, Howell LP, Wall BA. Nifedipine-induced gingival hyperplasia. A histochemical and ultrastructural study. J Periodontol 1985;56:211-5.
Dill RE, Iacopino AM. Myofibroblasts in phenytoin-induced hyperplastic connective tissue in the rat and in human gingival overgrowth. J Periodontol 1997;68:375-80.
Ayanoglou CM, Lesty C. Cyclosporin A-induced gingival overgrowth in the rat: A histological, ultrastructural and histomorphometric evaluation. J Periodontal Res 1999;34:7-15.
Castro LA, Elias LS, Oton-Leite AF, de Spíndula-Filho JV, Leles CR, Batista AC, et al.
Long-term effects of nifedipine on human gingival epithelium: A histopathological and immunohistochemical study. J Oral Sci 2010;52:55-62.
Camargo PM, Melnick PR, Pirih FQ, Lagos R, Takei HH. Treatment of drug-induced gingival enlargement: Aesthetic and functional considerations. Periodontol 2000 2001;27:131-8.
Keglevich T, Benedek E, Gera I. Clinical experience with the treatment of gingival hyperplasia induced by calcium channel blocking agents. Fogorv Sz 1999;92:363-72.